Alert archive / Alabama / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 63, NWS Mobile, AL

March 26, 2023Butler County, Wilcox County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Mar 26, 2023, 9:09 PM CDT for Butler County, Wilcox County, Alabama. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 26, 2023, 9:09 PM CDT (02:09 UTC)
Expired
Mar 26, 2023, 10:00 PM CDT
In force
51 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Butler County, AL, Wilcox County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 26, 5:49 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 2.2 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2023-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 512 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2023-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
512 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1247 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

273 
WUUS54 KMOB 270209
SVRMOB
ALC013-131-270300-
/O.NEW.KMOB.SV.W.0063.230327T0209Z-230327T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
909 PM CDT Sun Mar 26 2023

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Northern Butler County in south central Alabama...
  Southeastern Wilcox County in south central Alabama...

* Until 1000 PM CDT.

* At 908 PM CDT, severe thunderstorms were located along a line
  extending from 4 miles southwest of Old Cahaba Park to near Dallas
  Lake to 11 miles south of Dannelly Reservoir to 4 miles south of
  Camden, moving east at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Camden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 100 AM CDT for south central
Alabama.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 100 AM CDT for south central
Alabama.

&&

LAT...LON 3208 8719 3205 8718 3205 8686 3196 8686
      3196 8648 3190 8650 3191 8733 3212 8725
TIME...MOT...LOC 0208Z 268DEG 40KT 3229 8717 3219 8707 3201 8715 3194
8731

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Black
1 follow-up statement
855 
WWUS54 KMOB 270251
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
951 PM CDT Sun Mar 26 2023

ALC013-131-270301-
/O.EXP.KMOB.SV.W.0063.000000T0000Z-230327T0300Z/
Butler AL-Wilcox AL-
951 PM CDT Sun Mar 26 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BUTLER AND
SOUTHEASTERN WILCOX COUNTIES WILL EXPIRE AT 1000 PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with these thunderstorms.

A Tornado Watch remains in effect until 100 AM CDT for south central
Alabama.

LAT...LON 3208 8719 3205 8718 3205 8686 3196 8686
      3196 8648 3190 8650 3191 8733 3212 8725
TIME...MOT...LOC 0251Z 268DEG 40KT 3231 8661 3221 8651 3203 8660 3196
8676

$$

Black

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 7:11 PM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, Mar 26, 7:11 PM CDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
711 PM CDT Sun Mar 26 2023

...New AVIATION...

.AVIATION...
(00Z TAFS)
Issued at 705 PM CDT Sun Mar 26 2023

Current observations show mixed MVFR to IFR conditions across a
majority of the region. A line of severe thunderstorms is also
currently oriented from east to west well north of the Highway 84
corridor. This line is expected to very slowly sag southward
through the overnight hours and into Monday morning, with the
severe threat expected to become more marginal as it continues
southward through the overnight hours. This line is expected to
eventually reach TAF sites sometime on Monday morning, however,
confidence in exact timing remains low to moderate (currently
reflecting this potential with PROB30s in TAFs on Monday morning).
Moving into tonight (sometime in the next few hours), expect
ceilings to gradually lower to IFR across the entire region, with
the potential for fog development closer to the coast and
offshore. Visibilities should generally remain VFR for most areas
outside of where convective storms occur and closer to the coast
with any fog development. Trends will be monitored and TAFs will
be amended if needed. Winds will remain a bit elevated around
10-15 knots (gusts up to 25kts) out of the south at TAF sites over
the next couple of hours, with winds somewhat tapering to around
5-10kts and transitioning to more southwesterly through tonight.
JEH/88

&&

.PREV DISCUSSION... /issued 310 PM CDT Sun Mar 26 2023/

..New MESOSCALE UPDATE...

MESOSCALE UPDATE...

Issued at 238 PM CDT Sun Mar 26 2023

A multi-faceted severe weather event continues to be expected
across the region this afternoon into evening...

At present, several strong to severe thunderstorms continue across
the region this afternoon, primarily focused in two areas. The
first being along the 350K Theta-e gradient and high 3CAPE upwards
of 175 to 200j/kg across the FL panhandle into Escambia and
Covington Counties in Alabama. The second region of interest so
far has been along the stationary boundary north of the highway 84
corridor where a more isolated, discrete storm mode has persisted.
As we move forward in time, a shortwave trough will begin to
affect the area serving as our forcing mechanism for scattered
supercells to develop in the vicinity of the 84 corridor and
points north. Large, destructive hail remains the primary hazard
through the afternoon hours owing to small low level curvature in
the updraft, high CAPE of 3,000 to 4,000j/kg, and elongated 1km -
6km hodographs yielding 40 to 50kts of deep layer shear. Isolated
strong to severe thunderstorms to the south continue to pose a
threat for large hail up to golf ball size and damaging wind gusts
to 60mph, this threat should continue to persist through late
afternoon before loss of daytime heating.

As we head into late afternoon and the evening hours, the threat
for tornadoes rapidly increases along and north of the highway 84
corridor. The combination of large 3CAPE values between 100 and
200j/kg, strong surface vorticity pool in the vicinity of the
stationary boundary, and the presence of rich low level buoyancy
demarcated by the 340K Theta-e line and upwards of 350K just to
the south (surface dewpoints in the 70 to 73 range) combined with
enlarging low level hodographs in response to an intensifying
nocturnal low level jet will foster the potential for several
tornadoes, some of which could be strong (EF2+). Low level SRH
increases to 200 to 300m2/s2 after sunset, and the expectation is
for discrete supercell thunderstorms to develop along the
aforementioned boundary. These should repeatedly track in the
vicinity of and to the north of the boundary posing a risk for
strong tornadoes, damaging winds, and large hail. The hail risk
should temper somewhat after dark with the enlargement of the low
level hodographs and less favored residence time for hail growth
within storm updrafts. The severe potential will likely linger
into the late evening hours, gradually waning after 9 or 10pm as
surface based instability decreases. MM/25

..NEAR TERM, SHORT TERM, LONG TERM, MARINE...

NEAR TERM...
(Tonight through Monday)
Issued at 224 PM CDT Sun Mar 26 2023

Active high level southwest flow aloft will continue in place as
we open up the new week. A series of impulses aloft will continue
to slide east northeast bringing enhanced ascent atop a
relatively complex surface pattern with a couple fronts close by.
the first is a boundary over central AL, which will be lifting
northward as a warm front and the second is a cold front sinking
southeast through the Lower MS Valley. Showers and storms
overnight, ahead of and along the front approaching from the
northwest appear to become more concentrated over the northwest
zones through daybreak Monday. The front will then continue to
move southeastward through noon Monday, with indications that the
boundary will begin to stall just north of the coast, providing a
focus for showers and thunderstorms, especially along and
southeast of I-65. Although forecasters cannot entirely rule out
the occurrence of a severe storm, the overall widespread severe
weather threat decreases to marginal Monday.

May see some patchy late night fog tonight, especially closer to
the coast given mild night-time temperatures and moist boundary
layer.

The risk for dangerous to potentially deadly rip currents remains
in place thru Monday night. /10

SHORT TERM...
(Monday night through Wednesday night)
Issued at 224 PM CDT Sun Mar 26 2023

Surface front draped near the coast, moves little Monday night
into early Tuesday. Embedded in the west southwest flow, another
in a series of mid-level impulses ejects east northeast in the
west-southwest flow aloft out of east TX Monday night. As this
feature continues east, a wave of surface frontal low pressure
forms over southern LA and brings an increase in ascent and
expanding shower/storm coverage as it moves east over the central
Gulf coast. Latest rainfall forecast shows mostly around an inch,
but some areas could see higher amounts if storms move repeatedly
over the same areas. The upper level energy moves quickly east
out of the local area by late Tuesday afternoon into the evening
bringing an end to the precipitation and drier/cooler air as the
front responds and gets a southward push. Moving into the middle
of the week, the leading edge of a short-wave upper ridge is
progged to be pushing in from the west, which supports a rain-
free pattern Wednesday.

With clouds and precipitation in place, daytime highs Tuesday will
be "coolest" over the interior and several degrees below normal
ranging from the upper half of the 60s interior. Lower half of the
70s southern zones. Highs on Wednesday range from 69 to 74.
Tuesday night, lows drop into the mid 40s up across the US Highway
84 corridor to the lower to mid 50s closer to the coast. Night-
time lows Wednesday night are similar. /10

LONG TERM...
(Thursday through Sunday)
Issued at 224 PM CDT Sun Mar 26 2023

Dry conditions are expected for the first half of the extended
term as an upper-level ridge builds over the Deep South and pushes
eastward. Surface high pressure to our north will also shift
eastward into the Western Atlantic. As it does so, winds over our
area will turn southeasterly, allowing for warm, humid conditions
to return to the region. Looking towards the weekend, an upper
trough over the central US quickly ejects northeastward towards
the Great Lakes/Ohio River Valley region. This will help to send
another cold front towards our region. Although at this time the
best forcing looks to remain well to our north, isolated to
scattered showers and thunderstorms will return to the forecast as
the front approaches and moves through the area Saturday into
Sunday. Temperatures remain above seasonal norms through the
period. /96

MARINE...
Issued at 224 PM CDT Sun Mar 26 2023

Near-term hazards to the safe navigation of marine craft appears
to be the potential of fog. With a persistent warm, moist light
onshore flow in place, there are modest probabilities in place
for fog formation/maintenance tonight and Monday over bays, sounds
and the near shore waters. /10

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      68  80  63  72  51  72  50  76 /  40  60  40  80   0  10   0   0
Pensacola   69  79  65  73  53  72  54  75 /  20  50  30  80   0  10   0   0
Destin      69  77  67  74  56  73  57  75 /  10  50  30  70  10  10   0   0
Evergreen   66  80  59  71  46  73  46  79 /  60  60  40  80   0  10   0   0
Waynesboro  64  80  57  70  46  70  47  78 /  80  40  40  60   0   0   0   0
Camden      63  78  56  69  45  69  44  78 /  90  50  40  60   0   0   0   0
Crestview   68  82  62  76  49  75  47  79 /  20  60  30  80   0  10   0   0

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through late Monday night for ALZ265-266.

FL...High Rip Current Risk through late Monday night for FLZ202-204-
     206.

MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Local storm report, Mar 26, 6:36 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
636 PM CDT SUN MAR 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             TALLAHATTA SPRINGS      31.91N 87.87W
03/26/2023  E1.00 INCH       CLARKE             AL   EMERGENCY MNGR

            QUARTER SIZE HAIL REPORTED ON TALLAHATTA
            SPRING RD AT HUGGINS RD.

&&

JFB
Local storm report, Mar 26, 7:15 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
715 PM CDT SUN MAR 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     TSTM WND DMG     2 SSW RURAL             31.84N 87.75W
03/26/2023                   CLARKE             AL   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS BILLBOARD SIGNS
            AND TRAFFIC SIGNALS DOWN AT HIGHWAY 43 AND
            NORTH CLARK INDUSTRIAL ROAD.

&&
Local storm report, Mar 26, 7:24 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
724 PM CDT SUN MAR 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     TSTM WND DMG     3 SSW RURAL             31.83N 87.76W
03/26/2023                   CLARKE             AL   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS MULTIPLE TREES
            DOWN, MINOR STRUCTURAL DAMAGE TO A MOBILE
            HOME, AND SMALL DEBRIS IN THE GENERAL
            VICINITY OF SANDFLAT ROAD AND LONDON ROAD.

&&
Local storm report, Mar 26, 8:49 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
849 PM CDT SUN MAR 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND DMG     2 SSW RURAL             31.84N 87.76W
03/26/2023                   CLARKE             AL   EMERGENCY MNGR

            A BARN AND LARGE PORTABLE STORAGE BUILDING
            DESTROYED ON KELLY ROAD. A HOME HAD MINOR
            DAMAGE JUST TO THE WEST ON SANDFLAT RD.

&&

JFB
Local storm report, Mar 26, 8:55 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
855 PM CDT SUN MAR 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             3 E CAMDEN              31.99N 87.24W
03/26/2023  E1.00 INCH       WILCOX             AL   TRAINED SPOTTER

            QUARTER SIZE HAIL ON HIGHWAY 10, EAST OF THE
            HIGHWAY 41 INTERCHANGE. POWER FLASHES ALSO
            REPORTED IN THE AREA.

0730 PM     TSTM WND DMG     1 NW ESTELLE            31.98N 87.21W
03/26/2023                   WILCOX             AL   TRAINED SPOTTER

            TREES BLOCKING HIGHWAY 10, ONE MILE EAST OF
            HWY 28 SPLIT.

&&
Local storm report, Mar 26, 9:05 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
905 PM CDT SUN MAR 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND DMG     1 E RIDERWOOD           32.13N 88.32W
03/26/2023                   CHOCTAW            AL   EMERGENCY MNGR

            POWER LINES DOWN ON RIDERWOOD DR AT SCOTT
            MOUNTAIN RD.

0745 PM     TSTM WND DMG     BUTLER                  32.09N 88.22W
03/26/2023                   CHOCTAW            AL   EMERGENCY MNGR

            COUNTY EMA REPORTS MULTIPLE TREES DOWN
            ACROSS CHOCTAW COUNTY WITH ROADS BLOCKED.
            WIDESPREAD POWER OUTAGE REPORTED IN BUTLER.

&&

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 7:02 PM CDTSevere Thunderstorm WarningMOBChoctaw, Clarke43 min
Mar 26, 7:38 PM CDTTornado WarningMOBChoctaw31 min
Mar 26, 7:42 PM CDTSevere Thunderstorm WarningMOBChoctaw, Clarke, Washington48 min
Mar 26, 7:45 PM CDTTornado WarningMOBWilcox15 min
Mar 26, 7:57 PM CDTFlood WatchMOBButler, Choctaw, Clarke, Crenshaw, Wilcox8 hr
Mar 26, 8:04 PM CDTAreal Flood AdvisoryMOBClarke, Wilcox3 hr
Mar 26, 8:17 PM CDTAreal Flood AdvisoryMOBChoctaw, Clarke3 hr
Mar 26, 8:25 PM CDTSevere Thunderstorm WarningMOBWilcox50 min
Mar 26, 8:30 PM CDTSevere Thunderstorm WarningMOBClarke, Monroe, Washington, Wilcox45 min
Mar 26, 8:40 PM CDTTornado WarningMOBWilcox17 min
Mar 26, 9:11 PM CDTFlash Flood WarningMOBChoctaw79 min
Mar 26, 9:17 PM CDTRiver Flood WarningMOBDallas, Monroe, Wilcox21 days
Mar 26, 9:17 PM CDTSevere Thunderstorm WarningMOBClarke, Monroe, Wilcox43 min
Mar 26, 9:18 PM CDTRiver Flood WarningMOBClarke, Monroe, Wilcox7 days
Mar 26, 9:34 PM CDTAreal Flood AdvisoryMOBClarke3 hr
Mar 26, 10:00 PM CDTSpecial Weather StatementMOBWilcox30 min
Mar 26, 10:34 PM CDTAreal Flood AdvisoryMOBChoctaw2 hr
Mar 26, 10:41 PM CDTSpecial Weather StatementMOBChoctaw34 min
Mar 26, 10:54 PM CDTSpecial Weather StatementMOBWilcox36 min
Mar 26, 11:12 PM CDTAreal Flood AdvisoryMOBChoctaw, Clarke, Wilcox3 hr
Mar 27, 1:48 AM CDTMarine Dense Fog AdvisoryMOB13 hr
Mar 27, 3:02 AM CDTDense Fog AdvisoryMOBBaldwin, Mobile6 hr
Mar 27, 7:50 AM CDTSpecial Weather StatementMOBClarke25 min
Mar 27, 8:19 AM CDTSpecial Weather StatementMOBMonroe41 min
Mar 27, 8:53 AM CDTAreal Flood AdvisoryMOBWilcox3 hr
Mar 27, 8:59 AM CDTSpecial Weather StatementMOBMonroe46 min
Mar 27, 9:10 AM CDTSpecial Weather StatementMOBConecuh50 min
Mar 27, 9:50 AM CDTSpecial Weather StatementMOBConecuh40 min
Mar 27, 10:20 AM CDTAreal Flood AdvisoryMOBClarke, Conecuh, Monroe3 hr
Mar 27, 10:43 AM CDTRiver Flood WarningMOBChoctaw, Clarke, Washington5 days
Mar 27, 12:54 PM CDTSevere Thunderstorm WarningMOBMobile36 min
Mar 27, 1:20 PM CDTSpecial Weather StatementMOBMobile25 min
Mar 27, 1:52 PM CDTSpecial Weather StatementMOBCovington23 min
Mar 27, 4:02 PM CDTMarine Dense Fog AdvisoryMOB21 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.